Case 1 Acute Aspirin Overdose: Relationship to the Blood Buffering System Focus concept
The response of the carbonic acid/bicarbonate buffering system to an overdose of aspirin is examined.
Principles of acids and bases, including pK and the Henderson-Hasselbalch equation.
The carbonic acid/bicarbonate blood buffering system.
You are an emergency room physician and you have just admitted a patient, a 23-year-old female,
who had been hospitalized for psychiatric treatment for the past six months. She was out on a day passwhen she was brought to the emergency room around 9 pm. The patient was disoriented, had troublespeaking, and was suffering from nausea and vomiting. She was also hyperventilating. The patientadmitted to taking an entire bottle of aspirin, which contained 250 tablets. The patient admitted that shetook the tablets around 7 pm that evening. You draw blood from the patient and the laboratory performsthe analyses shown in Table 1.1. The patient is experiencing mild respiratory alkylosis. Table 1.1: Arterial blood gas concentration in patient Patient, two hours after Patient, ten hours after Normal values aspirin ingestion aspirin ingestion
In the emergency room, the patient is given a stomach lavage with saline and two doses of activated
charcoal to adsorb the aspirin. Eight hours later, nausea and vomiting became severe, and her respiratoryrate increased; she was in severe respiratory alkylosis, and further treatment was required. You carry outa gastric lavage at pH = 8.5 and administer further activated charcoal treatments, one every 30 minutes. A bicarbonate drip was required to prevent the blood bicarbonate concentration from dropping below 15mM. Over the next four hours, blood salicylate concentrations begin to decrease. The patient’s bloodpH begins to drop around 24 hours after the aspirin ingestion and finally returns to normal at 60 hoursafter the ingestion. CASE 1 C Acute Aspirin Overdose: Relationship to the Blood Buffering System.
Questions1. Aspirin, or acetylsalicylic acid (structure shown in Figure 1.1), is hydro-
lyzed in the presence of aqueous acid and stomach esterases (which act ascatalysts) to salicylic acid (the pharmacologically active form of the drug)and acetic acid. Write the balanced chemical reaction for this transforma-tion.
2. Since the patient was brought into the emergency room only two hours
after the overdose, you suspect that her stomach might contain undis-solved aspirin that is continuing to be absorbed. The fact that she isexperiencing severe respiratory alkylosis 10 hours after the ingestion
Figure 1.1: Structure
confirms your suspicion and you decide to use a gastric lavage at pH 8.5
to effectively remove any undissolved aspirin. This treatment solubilizesthe aspirin so that it can easily be removed from the stomach. a. Calculate the percentage of protonated and unprotonated forms of salicylic acid at the pH of the
stomach, which is usually around 2.0.
b. Calculate the percentage of protonated and unprotonated forms of salicylic acid at the pH of the
gastric lavage. Why does the gastric lavage result in increased solubility of the drug? (Note:Assume that the pK values for the carboxylate group in salicylic acid and acetylsalicylic acid are
3. It has been shown that salicylates act directly on the nervous system to stimulate respiration. Thus,
our patient is hyperventilating due to her salicylate overdose. a. Explain how the salicylate-induced hyperventilation leads to the values of pO and pCO
b. Explain how the salicylate-induced hyperventilation causes the pH of the patient’s blood to
increase. Illustrate your answer with the appropriate equations.
c. Why was the bicarbonate drip necessary?
4. a. Use the Henderson-Hasselbalch equation to determine the ratio of HCO - to H CO in the
patient’s blood 10 hours after aspirin ingestion. How does this compare to the ratio of HCO - to
H CO in normal blood? Can the H CO /HCO - system serve as an effective buffer in this patient?
b. Compare the concentration of HCO - in a normal person and in our patient. Then calculate the
concentration of H CO in the patient’s blood 10 hours after aspirin ingestion. Again, compare
this value to the concentration of H CO found normally, and again address the question of buffer
5. Sixty hours after aspirin ingestion, the patient’s blood pH has returned to normal (pH = 7.4). Describe
how the carbonic/bicarbonate buffering system responded to bring the patient’s blood pH back tonormal. CASE 1 C Acute Aspirin Overdose: Relationship to the Blood Buffering System.
6. Are there other substances in the blood that can serve as buffers?
Reference Krause, D. S., Wolf, B. A., and Shaw, L. M. (1992) Therapeutic Drug Monitoring14, pp. 441-451.
Glossary ADHD: Attention deficit hyperactivity disorder. People with ADHD have differences in the parts of their brains that control attention and activity. ADHD used to be called ADD, attention deficit disorder, but it’s officially called ADHD now. There are three types: • Hyperactive type: People with this type often fidget, squirm, and find it hard to sit still or be quiet. They
PRESS RELEASE CONVENTIONAL PAINT A HEALTH RISK Consumers urged to choose non-toxic options Occupants of new Australian homes may be exposed to 20 times the maximum allowable limits of indoor air toxics, according to the Greenpainters Association. Studies conducted by the CSIRO show that the National Health & Medical Research council’s (NHMRC) maximum limits of total volatile or